Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 228, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Sep 26, 2024, 11:09 AM EDT for Carroll County, Coweta County, Heard County, Georgia. It took effect at Sep 27, 2024, 11:17 AM EDT. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2024, 11:09 AM EDT (15:09 UTC)
- In effect from
- Sep 27, 2024, 11:17 AM EDT
- Expired
- Sep 29, 2024, 4:35 PM EDT
- In force
- 53 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Carroll County, GA, Coweta County, GA, Heard County, GA
The radar
The Atlanta radar (KFFC), 40 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chattahoochee River near Whitesburg (WHTG1). The gauge peaked at 21.45 ft at Sep 28, 2024, 6:00 PM EDT.
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 21 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02338000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Sep 26, 7:39 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 26, 7:39 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 739 AM EDT Thu Sep 26 2024 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Friday) Issued at 326 AM EDT Thu Sep 26 2024 No changes to the current hazards for this forecast cycle. The forecast will be dominated by Helene. Hurricane Helene has emerged into the Gulf of Mexico. She will continue to move northward today and should make landfall along the Florida Big Bend coast this evening. After landfall, the remnants of Helene will move northward very quickly across the state overnight and then take a NW jog into the TN valley on Friday. Some weakening is expected after Helene moves inland, but with such quick movement northward, damaging wind gusts from the storm will be more likely further inland. Rainfall: Yesterday's PRE (Predecessor Rain Event) has helped saturate the soils across much of the CWA. Rainfall totals along the Interstate 85 corridor ranged from 2 to 4 inches, with some locally higher amounts ranging from 4 to 5 inches. The heavy rainfall axis is expected once again today along the Interstate 85 corridor, with amounts ranging from 3 to 5 inches, with locally higher amounts likely. With Helene moving quickly northward overnight and early Friday, the axis of heavier rainfall should shift to the NE portion of the CWA. Rainfall totals overnight will average another 2 to 4 inches, with locally higher amounts, especially in the higher elevations of NE GA. By Friday, the remnants of Helene will push off to the NW. Rainfall should begin to taper off across the area, but another one quarter of an inch to an inch is possible north of the I-20 corridor. Adding all of this up, storm total QPF for today through Friday should average another 3 to 6 inches with locally higher amounts of up to around 8 inches possible. Winds: Winds with the remnants of Helene will be stronger than what is typical further inland due to her quick movement. The strongest winds are expected to impact the CWA this evening through Friday. For later this afternoon into the late evening, the strongest winds should mainly be south of the Interstate 20 corridor. For overnight and early Friday, areas north of the Interstate 20 corridor should see the highest winds. The wind speed/gust potential will decrease the further north the remnants of Helene moves, but wind gusts up to 70 to 80 mph can be expected well inland into northern GA. Tornadoes: The best potential for tropical tornadoes within the outer rainbands of Helene will be mainly along and east of a line from Helen to Peachtree City to Columbus. The tornado potential will begin to increase across SE portions of the state later this afternoon and then spreading northward overnight. NListemaa && .LONG TERM... (Friday night through Wednesday) Issued at 326 AM EDT Thu Sep 26 2024 Other than ongoing river flooding, no major weather impacts or forecast concerns expected in the long term period (sure feels good to write that). By Friday night at the start of the long term period, the heavy rain and winds associated with Helene will be will north and northwest of the area. There will be lingering flooding on the larger, mainstem rivers, but with only small chances for scattered showers over far northern counties Fri night through Sat night, water levels will finally recede. Dry weather should persist through the rest of the long term forecast period as the cutoff low post-Helene remains north of us and slides east Sunday/Monday with weak NW flow and general subsidence. A flat upper ridge may also develop over Texas and the mid-South late in the period as well. Tropical activity and development will continue in the Atlantic basin over the next 7 days but no storms are expected to threaten the CONUS. SNELSON && .AVIATION... (12Z TAFS) Issued at 737 AM EDT Thu Sep 26 2024 IFR/LIFR and east winds for the entire period. VSBYS generally 3-6SM in SHRA with tempo periods reduced to 1SM in heavier shra in bands. Timing is nebulous right now, so will likely have to add tempo/prob groups at a later time. Wind speeds/gusts pick up by early afternoon and increase from there. Gusts to around or just under 50kt just before 12Z. //ATL Confidence...12Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 69 76 62 78 / 100 60 10 10 Atlanta 67 74 63 77 / 100 50 10 10 Blairsville 66 68 58 69 / 100 100 30 40 Cartersville 67 74 62 77 / 100 70 20 20 Columbus 66 79 64 82 / 100 30 0 10 Gainesville 68 73 63 75 / 100 90 20 20 Macon 68 79 62 82 / 100 30 0 0 Rome 67 74 63 77 / 100 90 20 30 Peachtree City 65 75 62 77 / 100 40 10 10 Vidalia 73 83 66 85 / 100 20 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday afternoon for GAZ001>009-011>016- 019>025-027-030>039-041>062-066>076-078>086-089>098-102>113. Tropical Storm Warning for GAZ001>009-011>016-019>025-027- 030>039-041>062-066>068-072>076-078-084>086-097-098-111>113. Hurricane Warning for GAZ069>071-079>083-089>096-102>110. SHORT TERM...NListemaa LONG TERM....SNELSON AVIATION...NListemaa
Hazardous weather outlook, Sep 26, 5:47 AM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 547 AM EDT Thu Sep 26 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-271030- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 547 AM EDT Thu Sep 26 2024 ...HURRICANE HELENE TO BRING UNPRECEDENTED IMPACTS TODAY AND TONIGHT... This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Rounds of torrential rainfall and significant flooding and flash flooding are expected across the area today and tonight. Brief tornadoes will also be possible, especially across east central Georgia. As Hurricane Helene moves into the state this evening, hurricane and tropical storm force winds will spread quickly north. All preparations for widespread high wind impacts and power outages should be rushed to completion by this afternoon. For more details, please refer to the latest Flash Flood Watch and Hurricane Local Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Heavy rain and tropical storm conditions will improve as Helene moves quickly north and out of the state by midday Friday. Flooding of larger creeks and rivers will persist into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation today and tonight. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Sep 26, 5:50 AM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 AM EDT Thu Sep 26 2024
GAZ076-085-086-261015-
Jefferson GA-Emanuel GA-Johnson GA-
550 AM EDT Thu Sep 26 2024
...A strong thunderstorm will impact portions of north central
Emanuel, northeastern Johnson and southeastern Jefferson Counties
through 615 AM EDT...
At 550 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dellwood, or 7 miles northwest of
Swainsboro, moving north at 25 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief tornado.
SOURCE...Radar indicated.
IMPACT...While winds should result in minor damage to tree limbs and
blowing around of light, unsecured objects, this storm has
also exhibited localized rotation. A brief tornado could
quickly form.
Locations impacted include...
Wadley, Bartow, Blundale, Moxley, Colemans Lake, and Dellwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3262 8236 3264 8249 3296 8251 3292 8228
3284 8232 3283 8230 3283 8226 3281 8225
TIME...MOT...LOC 0950Z 189DEG 21KT 3267 8242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 26, 6:16 AM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 AM EDT Thu Sep 26 2024
GAZ076-086-261045-
Jefferson GA-Emanuel GA-
616 AM EDT Thu Sep 26 2024
...A strong thunderstorm will impact portions of north central
Emanuel and southeastern Jefferson Counties through 645 AM EDT...
At 615 AM EDT, a strong thunderstorm was near Wadley, or 11 miles
south of Louisville, moving north at 30 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Louisville, Wadley, Moxley, and Colemans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3277 8229 3281 8244 3315 8241 3312 8228
3305 8229 3293 8227 3284 8232 3283 8230
3282 8226
TIME...MOT...LOC 1015Z 195DEG 25KT 3283 8236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 26, 6:42 AM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
642 AM EDT Thu Sep 26 2024
GAZ076-261130-
Jefferson GA-
642 AM EDT Thu Sep 26 2024
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 730 AM EDT...
At 642 AM EDT, a strong thunderstorm was near Louisville, moving
north at 15 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Louisville, Wrens, Matthews, and Stellaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3315 8227 3307 8229 3296 8228 3299 8246
3327 8243 3331 8238 3331 8234 3330 8231
3327 8229 3327 8226 3323 8224 3323 8223
TIME...MOT...LOC 1042Z 191DEG 13KT 3305 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:21 PM EDT | Special Weather Statement | FFC | Crawford | 24 min |
| Sep 25, 10:24 PM EDT | Flash Flood Warning | FFC | Bibb, Crawford, Dooly, Houston, Jones, Macon and 2 more | 3 hr |
| Sep 26, 12:08 AM EDT | Special Weather Statement | FFC | Dodge | 37 min |
| Sep 26, 12:44 AM EDT | Tornado Warning | FFC | Bleckley, Dodge, Pulaski | 31 min |
| Sep 26, 1:15 AM EDT | Special Weather Statement | FFC | Dodge | 30 min |
| Sep 26, 1:38 AM EDT | Special Weather Statement | FFC | Laurens | 37 min |
| Sep 26, 2:12 AM EDT | Special Weather Statement | FFC | Johnson, Washington | 33 min |
| Sep 26, 2:45 AM EDT | Special Weather Statement | FFC | Glascock, Hancock, Johnson, Washington | 30 min |
| Sep 26, 5:06 AM EDT | Special Weather Statement | FFC | Emanuel | 9 min |
| Sep 26, 5:50 AM EDT | Special Weather Statement | FFC | Emanuel | 25 min |
| Sep 26, 6:16 AM EDT | Special Weather Statement | FFC | Jefferson | 29 min |
| Sep 26, 6:42 AM EDT | Special Weather Statement | FFC | Jefferson | 48 min |
| Sep 26, 7:51 AM EDT | Flash Flood Warning | FFC | Emanuel, Jefferson, Johnson, Laurens, Treutlen, Washington | 6 hr |
| Sep 26, 10:59 AM EDT | River Flood Warning | FFC | Floyd, Polk | 31 hr |
| Sep 26, 11:21 AM EDT | River Flood Warning | FFC | Towns | 26 hr |
| Sep 26, 11:24 AM EDT | River Flood Warning | FFC | DeKalb, Fulton | 26 hr |
| Sep 26, 11:27 AM EDT | River Flood Warning | FFC | Johnson, Washington, Wilkinson | 5 days |
| Sep 26, 1:01 PM EDT | Tornado Warning | FFC | Dodge, Laurens, Wheeler | 29 min |
| Sep 26, 1:40 PM EDT | Tornado Warning | FFC | Laurens | 35 min |
| Sep 26, 1:48 PM EDT | Tornado Warning | FFC | Toombs | 27 min |
| Sep 26, 1:56 PM EDT | Tornado Warning | FFC | Johnson, Laurens, Wilkinson | 15 min |
| Sep 26, 2:14 PM EDT | Special Weather Statement | FFC | Toombs | 31 min |
| Sep 26, 2:24 PM EDT | Tornado Warning | FFC | Telfair | 36 min |
| Sep 26, 2:40 PM EDT | Tornado Warning | FFC | Telfair | 35 min |
| Sep 26, 2:42 PM EDT | Special Weather Statement | FFC | Wilcox | 33 min |
| Sep 26, 2:42 PM EDT | Special Weather Statement | FFC | Toombs | 33 min |
| Sep 26, 2:46 PM EDT | Special Weather Statement | FFC | Wilcox | 29 min |
| Sep 26, 2:46 PM EDT | Special Weather Statement | FFC | Wheeler | 29 min |
| Sep 26, 2:55 PM EDT | Tornado Warning | FFC | Telfair | 31 min |
| Sep 26, 2:58 PM EDT | Special Weather Statement | FFC | Wheeler | 32 min |
| Sep 26, 3:03 PM EDT | Special Weather Statement | FFC | Treutlen | 27 min |
| Sep 26, 3:04 PM EDT | Tornado Warning | FFC | Telfair, Wheeler | 26 min |
| Sep 26, 3:10 PM EDT | Special Weather Statement | FFC | Dodge | 35 min |
| Sep 26, 3:11 PM EDT | Flash Flood Warning | FFC | Butts, Fayette, Henry, Lamar, Monroe, Pike and 2 more | 6 hr |
| Sep 26, 3:11 PM EDT | Special Weather Statement | FFC | Dooly | 34 min |
| Sep 26, 3:13 PM EDT | Special Weather Statement | FFC | Telfair | 32 min |
| Sep 26, 3:18 PM EDT | Flash Flood Warning | FFC | Clayton, DeKalb, Fayette, Fulton, Gwinnett, Henry | 6 hr |
| Sep 26, 3:18 PM EDT | Tornado Warning | FFC | Dodge, Telfair, Wheeler | 27 min |
| Sep 26, 3:20 PM EDT | Tornado Warning | FFC | Telfair, Wheeler | 25 min |
| Sep 26, 3:28 PM EDT | Special Weather Statement | FFC | Treutlen | 32 min |
| Sep 26, 4:36 PM EDT | River Flood Warning | FFC | Dooly | 21 hr |
| Sep 26, 4:54 PM EDT | River Flood Warning | FFC | Fayette, Spalding | 3 days |
| Sep 26, 4:54 PM EDT | River Flood Warning | FFC | Crawford, Talbot, Taylor, Upson | 4 days |
| Sep 26, 4:54 PM EDT | River Flood Warning | FFC | Clayton, Fayette, Spalding | 52 hr |
| Sep 26, 7:06 PM EDT | Special Weather Statement | FFC | Peach | 24 min |
| Sep 26, 7:38 PM EDT | River Flood Warning | FFC | Gwinnett | 16 hr |
| Sep 26, 7:40 PM EDT | River Flood Warning | FFC | DeKalb | 20 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.